Wisconsin, 2023Flood in Wisconsin, March 1 to 8, 2023
March 1 to 8, 2023 · NWS MKX · 1 event in 1 county or zone
0 inches of rain fell on a melting, shallow snowpack and frozen ground.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Fox River near New Munster in Kenosha County reached minor flood stage after |1.5-2.0 inches of rain fell on a melting, shallow snowpack and frozen ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 28, 10:26 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Feb 28, 10:26 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1026 PM CST Tue Feb 28 2023
.UPDATE...
(Issued 1026 PM CST Tue Feb 28 2023)
The radar returns are reaching the surface over nrn IL where the
nose of the LLJ and associated warm, moist advection and
frontogenesis is present. This is also supported aloft by a
passing shortwave trough. This area of pcpn will move newd into
se WI for the overnight with the wrn edge possibly clipping MSN,
then move out of se WI by sunrise. For pcpn type, expect more
rain than snow, but no impacts expected due to temps remaining
above freezing. Patchy drizzle may then develop through the
morning.
Gehring
&&
.SHORT TERM...
(Issued 300 PM CST Tue Feb 28 2023)
Tonight through Thursday:
Clouds moving back in ahead of another weak system pushing
through as we will likely see a rain/snow mix across the area
tonight into Wednesday morning. Precip chances are not high
across the whole area with lesser chances across the northwest
parts of the CWA but fairly high chances in the southeast. This
is primarily due to this system having a bit of dry air
infiltrating the broad low pressure that may yield lighter precip
chances. In addition there certainly seems like lesser forcing in
the area as well. There will be precip likely northwest of the
CWA and in the southeast parts of the CWA but there maybe little
or at least less in the northwest parts of the CWA. The forcing
seems to be focused in multiple areas with some PVA in the mid
levels, strong WAA in the low to mid levels, and also some low to
midlevel frontogenesis.
There will also be a precip type concern with this system as we
should expect snow, though light given low QPF, for much of the
northern two thirds of the CWA given where temperatures will be
overnight but there may be some rain further to the south where
temps will be warmer though there is some uncertainty. Looking at
soundings we could expect wet bulbing to bring temperatures to
below freezing and allow for precip to be snow potentially across
the whole area for at least the early part of the period which is
why there is some uncertainty. But, the main issue early in the
period is that much of the area may be fighting dry air and lead
to little to no precip. As the system pushes out the majority of
precip will occur and mostly rain will be expected as the wet
bulb warm nose will get above freezing, especially further to the
south and southeast where higher QPF is expected.
As the system pushes out we will likely see some rain but it will
be possibly for some areas with cooler surface temps to see some
freezing drizzle/rain for a very brief period as WAA will allow
for a warm nose aloft that with cooler surface temps could bring
the profile for that brief period of ice. Impacts will likely be
fairly limited given how brief it would be but its worth
noting. Precip chances may linger through part of the day
Wednesday
Later Wednesday into Wednesday night should be quiet with higher
pressure to the north pushing things out and keeping things dry.
But overnight we will see temps come down as a backdoor cold front
pushes through. Thursday will be a bit cooler but overall a quiet day
dominated by high pressure though by Thursday night we will see a
strong system approaching from the south/southwest that will be a
system of concern come Friday.
Kuroski
&&
.LONG TERM...
(Issued 300 PM CST Tue Feb 28 2023)
Friday through Tuesday:
Attention has gravitated toward Friday as models remain widely
spread for how this system will play out. For the most part the
track is really the most important thing in this scenario as it
could mean the difference between no precip at all to a foot of
snow in some places. There may be some slight concern/uncertainty
with respect to QPF and precip type but that too seems almost
entirely dependent on the track. The newest models have shown a
trend toward more snow but it is still early and changes are
likely. The EC has progressively trended further north but the GFS
has generally trended more south with both around the same region
right now, but the ensembles remain all over.
However, if we see a track of the low over the Illinois/Indiana/
southern Lake Michigan area we will likely see accumulating snow
somewhere in the CWA. QPF seems likely to be fairly high with this
system with at least near an inch and with snow ratios likely to
be near 10:1 the potential for 10+ inches would be high for at
least part of the area. In addition with this likely to feature
strong frontogenesis and some lake enhancement we would expect
certain areas to receive locally higher amounts. It should also be
mentioned that there will be strong north/northeast winds
possibly in excess of 35mph which could lead to blizzard like
conditions if we get the snow. This would also be a fairly quick
hitting system with heavy snow rates expected with low
visibilities and potentially high impacts to travel so this could
be a major situation. Over the next day or so we anticipate this
system will come into focus and we will be able to elaborate on
our chances for accumulating snow further but there remains too
much uncertainty at the moment to clarify exactly what will occur.
There is an increasing concern for accumulating snow, however.
By Friday night the system should have pushed out of the region
with broad high pressure strengthening across the region through
the weekend. There is certainly still uncertainty with some
shortwave activity Saturday evening that could cause some precip
but moisture remains limited at this time that would likely
prevent much in the way of precip through the weekend.
By Monday/Tuesday there will be a chance for another system to
come through with fairly good model agreement at this juncture but
there is definitely uncertainty but the chances are there.
Kuroski
&&
.AVIATION...
(Issued 1026 PM CST Tue Feb 28 2023)
Light rain from nrn IL will reach as far north as MSN and MKE
during the early morning hours. Some snow may mix with the rain at
times. The precipitation will then shift east and move out of se
WI by sunrise. Patchy drizzle may develop over much of srn WI
through the entire morning. Low Cigs will develop from south to
north across srn WI during this time with Cigs falling below 1
kft. The low Cigs will then dissipate along and south of I-94
during the afternoon but remain farther to the north.
Gehring
&&
.MARINE...
(Issued 300 PM CST Tue Feb 28 2023)
Weak high pressure will push out today with weak easterly winds.
Weak low pressure will push through Wednesday into Wednesday
night with winds turning to the west during the day. Winds will
quickly shift to the north Wednesday night, as the low moves away.
High pressure will then pass by to the north of the region
Thursday with winds turning northeast. No real concerns for winds
or waves in the nearshore through Thursday.
Northeast gales are looking likely to occur Friday into Friday
night, but somewhat still depends on the track of the next low
pressure system passing through the region. We may need a Gale
Watch for the southern half of the lake in the coming day or so,
depending on trends in the system.
Kuroski
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 28, 3:14 PM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
314 PM CST Tue Feb 28 2023
WIZ046-047-051-052-056>060-062>072-012115-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
314 PM CST Tue Feb 28 2023
This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Some area rivers will be in or may reach minor flood stage.
There is a chance for a mix of light rain, light snow and perhaps
a very brief period of light freezing drizzle tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
There is a small chance for a mix of light rain, light freezing
rain and light snow night Wednesday morning.
Some area rivers may reach minor flood stage this week.
There is an increasing chance for snow Friday into Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-012115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
314 PM CST Tue Feb 28 2023
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Winds and waves may reach Small Craft Advisory to even gales
Friday into Friday evening.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012115-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
314 PM CST Tue Feb 28 2023
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Northeast winds may reach gale force Friday into Friday evening.
www.weather.gov/mkx
Flood, Kenosha
- When
- March 1, 12:00 AM CST to March 8, 8:45 AM CST
- Where
- Kenosha County, 0.57 mi SW of Wheatland to 0.83 mi NNW of Silver Lake
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 42.594, -88.208
The Fox River at New Munster reached minor flood stage. Floodwaters were up to the first floors of some homes in the Town of Wheatland and Village of Salem Lakes along Shorewood Drive and Riverside Drive.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Hail and Damaging Wind in Texas, March 1 to 2, 20234 in hail · 34 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082240.